Free
Case Report  |   July 1998
A fatal overdose of transdermally administered fentanyl
Article Information
Case Report   |   July 1998
A fatal overdose of transdermally administered fentanyl
The Journal of the American Osteopathic Association, July 1998, Vol. 98, 385. doi:10.7556/jaoa.1998.98.7.385
The Journal of the American Osteopathic Association, July 1998, Vol. 98, 385. doi:10.7556/jaoa.1998.98.7.385
Abstract

We present a case of fentanyl overdose via mucous membrane absorption. A 31-year-old man presented to the emergency department in respiratory arrest. At intubation, a Duragesic transdermal patch (75 micrograms/h) was recovered from the buccal cavity. A second fentanyl transdermal patch (75 micrograms/h) was noted on the right lateral aspect of the thigh. Postmortem blood evaluation returned a venous fentanyl level of 17.2 micrograms/L. The therapeutic range for analgesic use is 1 microgram/L to 3 micrograms/L. Drug screens were positive for benzodiazepines and cocaine. Mass spectrophotometry/gas chromatography was used to determine fentanyl levels and to confirm drug screen results. Case history, findings at intubation, and high fentanyl blood concentration suggest the cause of respiratory arrest and death was fentanyl overdose.